Medical questions & health advice by board certified doctors
"Do steroids cause cataracts?"
I'm a 26 year old guy and I've smoked since I was 18. I recently had to get a series of very large cortisone injections for serious joint injuries and repairs. Apparently I am now developing cataracts, and the doctor says it could be caused by the steroids. Is this possible? Why do we use steroids if it risks people's eyesight?
Any time you think you may have a side effect from a drug you were given or prescribed, you should contact that physician right away. Steroid injections are commonly used to treat inflammation in joints especially the knee and shoulder joints. Most physicians only inject those joints 2-3 times before different therapies are explored. These steroid injections tend to stay in the joint and do not cause many body wide effects, especially if only given a few times per joint. Thus I would find it shocking that steroid infections into joints could be the cause of your eye problems. People that develop steroid induced cataracts are generally people that have consumed steroid pills for many years treating different autoimmune illnesses. For this reason, I think your eye issues need a fresh look (no pun intended) by an eye specialist. I suggest that you schedule an appointment with the physician that prescribed the steroid injections. Discuss other possible side effects of steroid use and other possible causes for your eye problems. You will definitely need an ophthalmologist consultation to look closer at your eyes to determine for sure that cataracts is what you have. That way you can be sure to get a solid diagnosis and the correct treatment.
Need more info?See an ophthalmologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.